What is AFib, or Atrial Fibrillation?

What is AFib, or Atrial Fibrillation?

Atrial fibrillation (also called AFib or AF) is a quivering or irregular heartbeat (arrhythmia) that can lead to blood clots, stroke, heart failure and other heart-related complications. Some people refer to AF as a quivering heart. An estimated 2.7 million Americans are living with AF.   

Here’s how patients have described their experience:

“My heart flip-flops, skips beats, and feels like it’s banging against my chest wall, especially if I’m carrying stuff up my stairs or bending down.” "

I was nauseated, light-headed, and weak. I had a really fast heartbeat and felt like I was gasping for air.”

“I had no symptoms at all. I discovered my AF at a regular check-up. I’m glad we found it early.”

 

What happens during AFib?


Normally, your heart contracts and relaxes to a regular beat. In atrial fibrillation, the upper chambers of the heart (the atria) beat irregularly (quiver) instead of beating effectively to move blood into the ventricles. About 15–20 percent of people who have strokes have this heart arrhythmia.

“Anything that allows blood to slow down or pool increases the risk of clotting, and so increases the risk of stroke,” says Dr. Steve Roach, Professor of Neurology and Director of the Comprehensive Epilepsy Program at Wake Forest University Medical School.

If a clot breaks off, enters the bloodstream and lodges in an artery leading to the brain, a stroke results.“ This clot risk is why patients with this condition are put on blood thinners. People with atrial fibrillation have an increased stroke risk of about five percent per year.”

It's the most common "serious" heart rhythm abnormality in people over the age of 65 years. Even though untreated atrial fibrillation doubles the risk of heart-related deaths and causes a 4–5-fold increased risk for stroke, many patients are unaware that AF is a serious condition.

Watch an animation of atrial fibrillation.

According to the 2009 “Out of Sync” survey:

  • Only 33% of AF patients think atrial fibrillation is a serious condition
  • Less than half of AF patients believe they have an increased risk for stroke or heart-related hospitalizations or death


AFib Treatment Saves Lives & Lowers Risks


If you or someone you love has atrial fibrillation, learn more about what AFib is, why treatment can save lives, and what you can do to reach your goals, lower your risks and live a healthy life.

If you think you may have atrial fibrillation, here are your most important steps:

  1. Know the symptoms
  2. Get the right treatment
  3. Reduce risks for stroke and heart failure


We’re here to help you live your healthiest life!

Recent Discussions From The Newly Diagnosed Forum
yollicsa avatar

I went to the ER at approx. 8:00 PM Friday, 7/13/18 with an odd feeling in my chest and a heart rate averaging 164 BPM up to 189, per my Polar HRM.  Diagnosed as being in AFib VERY quickly by ER staff.  I converted to sinus rhythm about 4.5 hrs later (12:30 AM) and then went back into AFib about 17 hours later for a short time.  I was released from the hospital around noon on Sunday and was sent home on Eliquis (5 mg, 2X) and Cardizem.  On Tuesday, my cardiologist deleted the Cardizem and put me on Sotalol (1/2 80 mg tablet, 2X).

I am 66 years old and am quite active.  I exercise regularly, play softball and, most importantly, played hockey 3 plus times a week in the winter.  I am VERY concerned about the impact AFib and the associated medications will have on my activity.  I know "contact sports" are not recommended for people on blood thinners but our hockey is mostly "old guy" hockey where checking is not permitted.  Unfortunately, contact is not totally unavoidable so I am looking for input on people's experiences in this area.  My cardiologist was clearly leary of me playing hockey but did not say "no."  The cardiologist in the hospital felt it wasn't a big problem given that is not highly competitive and I wear a helmet with a face mask.  Additionally, I have been talking to some of my leaguemates and already know of several that have been on blood thinners for some time.  All words of wisdom will be appreciated!

Thanks,

Steve

Lockhart07 avatar

When is a heart rate too fast? I was just sitting on the couch reading a book when suddenly I had shortness of breath. I check my Apple Watch and my heart rate was 98 bpm. But what’s too high? I’m on 50 mg of Metoprolol. 

SinusRhythm avatar

I have on and off AFib now for 6 months.  I converted with Sotalol (200mg) each dose.  Would not convert on 160mg so they bumped it up to 200mg.  Was in NSR for 4 days on Sotalol 200mg and then had a breakthrough atrial flutter 30 minutes after taking the Sotalol.  Pulse was in the 130's, 140's and I even saw 152. Thought it was a reaction to Sotalol.  The flutter lasted 3 hours.  12 hours later I took the next Sotalol 200mg dose.  Had another breakthrough atrial flutter 30 minutes after the dose.  Lasted 3 hours.  Went to the ER.  I was admitted and kept on Sotalol (was told about the breakthrough flutter since i thought it was a reaction to Sotalol).  They kept me for 5 days while still taking 200mg Sotalol.  Since the breakthrough flutter Sotalol lost it's effectiveness.  In and out of AFib for the 5 days in the hospital.  Pulse would be in the 60's and 70's while sitting and when I would walk across the room to the restroom it would go up into the 120's and 130's.  After seeing my pulse dip into the low 40's one night they stopped Sotalol (it wasn't working anyway since the breakthrough flutter).  I've been home since 5/27.  I'm continuing to take Diltiazem (240mg ER) and Metoprolol (50mg ER).  I purchased a Kardia EKG device.  Really cool.  App on my phone.  You can email results.  Since I've been off Sotalol I've been in normal rhythm every day (all day) except for 3 days since 5/27.  It seems that if I have AFib early in the day I will have it all day long.  Now to talk about Tiksyn.  I've read that Tikosyn is reserved for AFibber's that are very symptomatic, (the drug is dangerous).  I've never had an ablation.  I had a sleep study last week and I'm waiting for the results.  I'm dieting and losing weight (13 pounds lost 47 to go).  I'm thinking that I'm not a candidate for Tikosyn.  What is the definition of very symptomatic?  Could anyone please give me thoughts on this? 

Thanks

dark overlay when lightbox active
Back to top